Missouri, 2019

Flooding in Missouri, January 4, 2019

January 4, 2019 · NWS SGF · 9 events in 4 counties and zones

An upper level low pressure system brought rainfall to southern portions of the Ozarks, mainly along and south of Interstate 44, as it moved across the southern Plains and lower Mississippi Valley. The rain began during the afternoon of the 3rd and persisted through the early afternoon of the 4th, as it moved from west to east across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An upper level low pressure system brought rainfall to southern portions of the Ozarks, mainly along and south of Interstate 44, as it moved across the southern Plains and lower Mississippi Valley. The rain began during the afternoon of the 3rd and persisted through the early afternoon of the 4th, as it moved from west to east across the area. Two-day rainfall totals up to nearly two inches caused localized flooding of low water crossings in Douglas, Howell, Ozark and Shannon Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 4, 5:37 AM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Jan 4, 5:37 AM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
537 AM CST Fri Jan 4 2019

.SHORT TERM...(Today and tonight)
Issued at 251 AM CST Fri Jan 4 2019

Early morning GOES 16 WV imagery depicts a deep upper-level closed
low centered over the ARKLATEX region. Meanwhile, surface low-
pressure was lifting in the Tennessee Valley with deep moisture
wrapping around the north side of the system. A wide swath of rain
has spread into southern Missouri overnight, with the northernmost
extent of the precip shield extending from a Pittsburg to Rolla
line. Within this swath of rain is a narrow band of frontogenetic
forcing which is helping to exacerbate rainfall rates along the
MO/AR state line.

There are two main forecasting concerns early this morning:
(1) Surface temperatures for areas along and north of I-44 will
approach the 32-34 degree mark for a brief time. As precipitation
exits the region this morning from west to east, surface
temperatures may be just cold enough for a light glaze to develop
in the usual cold spots (bridge decks and shaded areas). There
may also be some isolated reports of frozen precip early this
morning, but most areas will likely only see rain given the modest
warm nose at 850 mb in the thermodynamic profiles.

(2) Given the persistent frontogenetically enhanced rainfall
around the MO/AR state line, some minor river flooding may occur.
No products have been issued at this time, and we will continue
monitoring rainfall rates throughout the morning.

Rain will end from west to east today as the weather system lifts
out of the region. Skies will clear out by this evening as surface
high pressure begins to build into the area. With a saturated
ground, clear skies, and light synoptic winds, there may be a
signal for some patchy fog overnight.

High temperatures for today will generally warm into the middle
40s, with eastern Kansas perhaps reaching the low 50s as skies
clear there by early afternoon. Overnight lows will range in the
low-to-mid 30s.

.LONG TERM...(Saturday through Thursday) Issued at 251 AM CST
Fri Jan 4 2019

Broad scale ridging will build over the central CONUS this
weekend with a pair of unseasonably warm days on Saturday and
Sunday. With 850 mb temperatures warming between 10-14 Celsius
and good boundary layer mixing, surface temperatures will easily
surge into the lower 60s on the nose of a gusty southwesterly
wind.

The next chance for rain arrives late Sunday into Monday as a cold
front pushes through the region. Then, more broad-scale ridging
returns to the Central CONUS. Therefore, expect above normal
temperatures to persist into late next work week. Daily highs will
reach the 50s, while overnight lows cool into the 30s. Not bad for
early January...

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 527 AM CST Fri Jan 4 2019

KSGF/KJLN/KBBG tafs: Low pressure over AR will shift off to the
east while weak sfc high pressure will move into the southern
Plains late in the TAF period. Rain north of the low will also
shift east over the next few hours. MVFR/VFR ceilings at KSGF and
KJLN and IFR ceilings/visibility at KBBG will improve during the
12z-18z time frame (slowest at KBBG). VFR expected at all sites
after 18z with light west-nw winds.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Albano
LONG TERM...Albano
AVIATION...DSA
Hazardous weather outlook, Jan 4, 5:46 AM CST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
546 AM CST Fri Jan 4 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
546 AM CST Fri Jan 4 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

 Limited ice accumulation risk.
 Limited flooding risk.

DISCUSSION...

No significant ice accumulation is expected this morning, but
some isolated untreated elevated road surfaces may become slick
before 9 AM due to near-freezing temperatures in areas along
I-44.

Moderate rainfall has spread into far southern Missouri overnight and
will continue through at least mid- morning. Minor flooding to
streams and low water crossings will be possible through today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Wind gusts of 30 to 35 mph will be possible with a frontal
passage on Monday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Albano

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flood. Local standard time, as filed.

Flood, Howell

When
January 4, 8:30 AM CST to 12:00 PM CST
Where
Howell County, 3.33 mi E of Lanton to 3.74 mi E of Lanton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.520, -91.740

Missouri Highway 142 was closed due to flooding along the Myatt Creek in southeastern Howell County.

Flood, Howell

When
January 4, 8:30 AM CST to 10:00 AM CST
Where
Howell County, 1.31 mi ESE of Leota to 1.15 mi SE of Leota
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.520, -92.010

Missouri Highway 142 was closed due to flooding along the Bennetts River west of Moody.

Flood, Douglas

When
January 4, 9:30 AM CST to 12:00 PM CST
Where
Douglas County, 1.79 mi ENE of Ava to 1.61 mi ENE of Ava
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.960, -92.620

Route FF east of Ava closed due to flooding along Hunter Creek.

Flood, Douglas

When
January 4, 9:30 AM CST to 2:00 PM CST
Where
Douglas County, 2.32 mi W of Ava Muni Meml Arpt to 2.37 mi W of Ava Muni Meml Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.965, -92.722

Route Y west of Ava was closed due to flooding along Cowskin Creek.

Flood, Howell

When
January 4, 9:45 AM CST to 2:00 PM CST
Where
Howell County, 2.66 mi SW of Pottersville to 2.83 mi SW of Pottersville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.670, -92.060

Route K southwest of West Plains was closed due to flooding along Davis Creek in western Howell County.

Flood, Douglas

When
January 4, 11:00 AM CST to 3:00 PM CST
Where
Douglas County, 1.19 mi S of Topaz to 1.16 mi S of Topaz
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.933, -92.224

A portion of Route EE south of Highway 76 in eastern Douglas County was closed due to flooding.

Flood, Shannon

When
January 4, 12:20 PM CST to 4:00 PM CST
Where
Shannon County, 4.84 mi S of Owls Bend to 5.05 mi S of Owls Bend
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.110, -91.200

Route NN was closed due to flooding along Rocky Creek southeast of Eminence.

Flood, Ozark

When
January 4, 1:06 PM CST to 7:00 PM CST
Where
Ozark County, 2.83 mi ENE of Almartha to 2.67 mi ENE of Almartha
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.782, -92.471

Missouri Highway 95 was closed due to flooding along the Spring Creek across northern Ozark County.

Flood, Ozark

When
January 4, 1:09 PM CST to 6:00 PM CST
Where
Ozark County, 1.66 mi WNW of Mammoth to 1.68 mi WNW of Mammoth
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.540, -92.427

A portion of State Highway T was closed due to flooding south of Gainesville.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796762, 796931, 796932, 796933, 796934, 796935, 796936, 796937, 796938.